Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 13, 2023, 6:10 PM CDT for 4 counties in Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2023, 6:10 PM CDT (23:10 UTC)
- Expired
- Apr 13, 2023, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Blaine County, NE, Brown County, NE, Cherry County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 21 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 6:15 PM CDT | TSTM WND GST 60 | 8 E Brownlee, NE | DELAYED REPORT FROM EMERGENCY MANAGER OF BLOWING DUST EAST OF BROWLEE WITH ESTIMATE WIND GUSTS OF 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427
WUUS53 KLBF 132310
SVRLBF
NEC009-017-031-171-140000-
/O.NEW.KLBF.SV.W.0004.230413T2310Z-230414T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
610 PM CDT Thu Apr 13 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Cherry County in north central Nebraska...
Southwestern Brown County in north central Nebraska...
Northwestern Blaine County in north central Nebraska...
Thomas County in north central Nebraska...
* Until 700 PM CDT.
* At 609 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Brownlee to 16 miles south of
Thedford, moving northeast at 20 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Thedford, Halsey, Johnstown, Purdum, Brownlee, Elsmere, Wood Lake,
Highway 83 crossing The Dismal River, Moon Lake, Long Lake State
Wildlife Management Area, Highway 83 crossing the North Loup River,
Norway, Natwick and Highway 83 crossing Goose Creek.
This includes the following highways...
Highway 20 between mile markers 221 and 236.
Highway 2 between mile markers 201 and 229.
Highway 83 between mile markers 133 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4193 10021 4178 10032 4176 10054 4182 10080
4264 10054 4265 9995
TIME...MOT...LOC 2309Z 237DEG 16KT 4229 10049 4176 10066
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Taylor2 follow-up statements
366
WWUS53 KLBF 132332
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
632 PM CDT Thu Apr 13 2023
NEC009-017-031-171-140000-
/O.CON.KLBF.SV.W.0004.000000T0000Z-230414T0000Z/
Cherry NE-Brown NE-Blaine NE-Thomas NE-
632 PM CDT Thu Apr 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN CHERRY...SOUTHWESTERN BROWN...NORTHWESTERN BLAINE
AND EASTERN THOMAS COUNTIES...
At 632 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Johnstown to near Halsey, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Thedford, Halsey, Johnstown, Elsmere, Purdum, Wood Lake, Highway 83
crossing The Dismal River, Moon Lake, Natwick and Long Lake State
Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 221 and 236.
Highway 2 between mile markers 213 and 229.
Highway 83 between mile markers 133 and 169, and near mile marker
173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4193 10021 4178 10032 4176 10054 4193 10058
4263 10049 4265 9995
TIME...MOT...LOC 2332Z 229DEG 51KT 4249 10016 4196 10034
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Taylor744
WWUS53 KLBF 140003 RRA
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
703 PM CDT Thu Apr 13 2023
NEC009-017-031-171-140013-
/O.EXP.KLBF.SV.W.0004.000000T0000Z-230414T0000Z/
Cherry NE-Brown NE-Blaine NE-Thomas NE-
703 PM CDT Thu Apr 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND EASTERN THOMAS COUNTIES
HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4193 10021 4178 10032 4176 10054 4193 10058
4263 10049 4265 9995
TIME...MOT...LOC 0003Z 237DEG 16KT 4249 10016 4196 10034
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:49 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 13, 3:49 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service North Platte NE 349 PM CDT Thu Apr 13 2023 .SYNOPSIS... Issued at 349 PM CDT Thu Apr 13 2023 Key Messages: -Critical fire weather conditions likely through mid evening. -Isolated thunderstorms possible tonight. Storms will be high based capable of dry lightning and gusty erratic winds. -Limited precipitation will be possible Friday into Saturday. -After cool temperatures Saturday, a gradual warmup Sunday into Tuesday with a second cold front and increased precipitation chances Wednesday night into Thursday. H5 analysis from this morning had a closed low over far southwestern Mississippi. This was south of a ridge of high pressure which extended from Indiana, north into Ontario. West of this feature a strong shortwave and trough of low pressure extended from southern Idaho into southern California. Southwesterly flow aloft extended from southern California northeast into western Nebraska and the Dakotas this morning. Abundant mid and high level cloudiness extended from the central Rockies into eastern Wyoming, far western Nebraska, western South Dakota and North Dakota this afternoon. At the surface, a stationary frontal boundary had sagged into far north central Nebraska. This boundary was roughly in the vicinity of Ainsworth, to north of Alliance Nebraska. A surface trough of low pressure extended from Valentine to just east of Imperial Nebraska. Across the panhandle into the highway 61 corridor, high clouds were present while east of this route, skies were mostly clear to partly cloudy. Very warm temperatures were present for most of the area this afternoon and 3 PM CT temperatures ranged from 69 degrees at Gordon to 90 degrees at Broken Bow, Imperial and North Platte. && .SHORT TERM...(This evening through Friday night) Issued at 349 PM CDT Thu Apr 13 2023 Tonight through Friday night...Isolated, high based, showers with an embedded thunderstorm or two will be possible early this evening along a corridor from southwestern into north central Nebraska. These showers should fire in the vicinity of a weak surface trough, mentioned above. The latest hires NAM develops a corridor of elevated instability INVOF the trough with CAPES approaching 750 J/KG late this afternoon. Mid level lapse rates are very steep this afternoon across the area with a well established mixed layer. Looking at the sounding for KLBF from 12z, it is very dry in the lowest 300mb of the sounding this morning. Cloud bases for any storms which do develop will be well above 10000 FT AGL. Given the expansive dry layer below 10000 FT AGL, gusty winds will be the main threat with any storms which do develop. In addition, there may be a threat for dry lightning, which could lead to fire starts (more in the fire section below). The front will be forced south into western, then southwestern Nebraska overnight. At the same time, surface low pressure will track from northeastern Colorado into northwestern Kansas. Behind the front mid level lift will increase late tonight, bringing an increased threat for showers across the northern half of the forecast area. As for frontal timing tonight, the cold front will move very slowly overnight and will clear the forecast area around daybreak Friday morning. This will play havoc on high temps Friday with most locations seeing highs early with steady temps for highs. For North Platte, the low tonight will be around 50 with a high in the lower 50s for Friday. A secondary round of precipitation will develop Friday night into Saturday as the mid level trough crosses the central plains. As the trough enters eastern Kansas, a closed low will develop and this will spread a broad shield of precipitation into eastern Nebraska and Iowa. Behind the front Friday night, temperatures will be cool enough to support snow. QPF's will remain light however, thanks to convection INVOF the front in southeastern Nebraska, which will limit available moisture for snow in central and western Nebraska. Also, with the past 3 days seeing readings in the upper 80s, have a hard time believing snow will be able to accumulate on roadways. That being said, any snow which could accumulate would have to fall during the nighttime hours and would be confined to grassy surfaces. .LONG TERM...(Saturday through Thursday) Issued at 349 PM CDT Thu Apr 13 2023 The upper level trough will track into the mid Mississippi valley on Saturday night. Dry air and cold air advection will lead to lows in the 20s, which will be the coldest temps this forecast period. Sunday will start out windy with diminishing winds in the afternoon as high pressure builds into western Nebraska. Sunday will be seasonal with highs in the upper 50s to lower 60s. Ridging will build back into the area Monday, then transition east of the area on Tuesday as a trough of low pressure approaches the west coast. Highs both days will be in the 70s with readings approaching 80 on Tuesday. A cold front will pass through the area Tuesday night with a threat for precipitation carrying over into Thursday. Readings will be cooler both days with highs in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Apr 13 2023 VFR conditions this afternoon. There will be an isolated chance of showers and thunderstorms across western and north central Nebraska late afternoon and evening, with rain and isolated thunderstorms possible Friday morning, generally across northern and western Nebraska. There is the potential for gusty, erratic winds near the thunderstorms. Surface winds this afternoon will gust near 10 to 15 kts across northern Nebraska, generally out of the south, but areas across the far northern Sandhills may see a switch to the north. For the rest of the area winds will be stronger around 15 to 20 kts with gust up to 30 kts. Across parts of southwest and central Nebraska there will be a brief period, generally after midnight, of LLWS out of the southwest around 30 kts. MVFR to even IFR conditions will be possible Friday morning across western into north central Nebraska, including KVTN and KLBF terminals. && .FIRE WEATHER... Issued at 349 PM CDT Thu Apr 13 2023 Critical fire weather conditions will continue through mid evening across western and north central Nebraska. Along a corridor from around Hayes Center, to just east of Valentine, isolated thunderstorms may develop between 5 to 9 PM CT. These storms will be high based and capable of dry lightning and gusty erratic winds in the vicinity of storms. The threat for thunderstorms is expected to end by late evening. Overnight, a cold front will slowly track through the forecast area. Much cooler temperatures are expected Friday and Saturday along with a threat for showers. Conditions will dry out quickly Sunday, Monday and Tuesday across the area. Minimum relative humidity Sunday, Monday and Tuesday will bottom out in the 15 to 25 percent range. Winds on Tuesday will be the strongest and critical to near critical fire weather conditions have a decent chance of occurring. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for NEZ204-206-208>210-219. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Gomez FIRE WEATHER...Buttler
Hazardous weather outlook, Apr 13, 3:14 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 314 PM CDT Thu Apr 13 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-142015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 314 PM CDT Thu Apr 13 2023 /214 PM MDT Thu Apr 13 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Late Afternoon and Tonight. A Red Flag Warning remains in effect until 9 PM CDT for all of central and western Nebraska. The combination of low relative humidity, dry fuels, and gusty south to southwesterly winds of 30mph to 40mph will result in critical fire weather conditions, especially south of Highway 20. Isolated thunderstorms late afternoon and evening may produce gusty, erratic winds within the vicinity of thunderstorms, along with the possibility for dry lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms on Friday generally along and east of HWY 183. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 13, 5:37 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
537 PM CDT Thu Apr 13 2023
NEZ059-132315-
Lincoln NE-
537 PM CDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of western Lincoln
County through 615 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wallace, or 23 miles southwest of North Platte, moving
north at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Sutherland Reservoir State Recreation Area around 550 PM CDT.
Sutherland and Hershey around 555 PM CDT.
Other locations impacted by this storm include Coker, O'Fallons and
Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 14.
Interstate 80 in Nebraska between mile markers 153 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4085 10103 4092 10124 4138 10121 4136 10062
TIME...MOT...LOC 2236Z 202DEG 44KT 4095 10115
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TaylorSpecial weather statement, Apr 13, 5:44 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
544 PM CDT Thu Apr 13 2023
NEZ024-025-036-037-132330-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
544 PM CDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of southeastern Hooker,
northwestern Logan, northeastern McPherson and Thomas Counties
through 630 PM CDT/530 PM MDT/...
At 544 PM CDT/444 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Tryon, moving north at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thedford, Highway 83 crossing The Dismal River, Natwick and Norway.
This includes the following highways...
Highway 2 between mile markers 197 and 220.
Highway 83 between mile markers 133 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 10078 4207 10030 4151 10072 4161 10095
4208 10081 4208 10075
TIME...MOT...LOC 2244Z 202DEG 44KT 4167 10082
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TaylorLocal storm report, Apr 13, 6:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
604 PM CDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST NORTH PLATTE 41.13N 100.77W
04/13/2023 M71.00 MPH LINCOLN NE ASOS
&&
WILLIAM.TAYLORThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 5:37 PM CDT | Special Weather Statement | LBF | Lincoln | 38 min |
| Apr 13, 5:44 PM CDT | Special Weather Statement | LBF | Thomas | 46 min |
| Apr 13, 5:57 PM CDT | Dust Storm Warning | LBF | Lincoln | 19 min |
| Apr 13, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan, McPherson | 47 min |
| Apr 13, 6:30 PM CDT | Special Weather Statement | LBF | Lincoln | 45 min |
| Apr 13, 6:39 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Logan, Loup, Thomas | 36 min |
| Apr 13, 6:43 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 47 min |
| Apr 13, 6:49 PM CDT | Dust Storm Advisory | LBF | Chase, Frontier, Hayes, Lincoln, Perkins | 56 min |
| Apr 13, 6:59 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, McPherson | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.